Alert archive / California / Small Craft Advisories in 2020

Small Craft Advisory 15, NWS Eureka, CA

February 20, 2020

NWS Eureka, CA issued this small craft advisory at Feb 20, 2020, 2:00 PM PST. It took effect at Feb 21, 2020, 3:00 PM PST. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2020, 2:00 PM PST (22:00 UTC)
In effect from
Feb 21, 2020, 3:00 PM PST
Expired
Feb 23, 2020, 3:00 AM PST
In force
36 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

484 
WHUS76 KEKA 202200
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
200 PM PST Thu Feb 20 2020

PZZ475-210600-
/O.NEW.KEKA.SC.Y.0015.200221T2300Z-200223T0800Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
200 PM PST Thu Feb 20 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM FRIDAY TO MIDNIGHT
PST SATURDAY NIGHT...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt. Combined
  seas 8 to 10 feet Friday afternoon building to 10 to 12 feet on
  Saturday.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...From 3 PM Friday to midnight PST Saturday night.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
9 follow-up statements
620 
WHUS76 KEKA 211039
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
239 AM PST Fri Feb 21 2020

PZZ475-211845-
/O.CON.KEKA.SC.Y.0015.200221T2300Z-200223T0800Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
239 AM PST Fri Feb 21 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO MIDNIGHT PST SATURDAY NIGHT...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt. 
  Combined seas 8 to 10 feet Friday afternoon building to 10 to 
  12 feet on Saturday.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...From 3 PM Friday to midnight PST Saturday night.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
315 
WHUS76 KEKA 211629
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
829 AM PST Fri Feb 21 2020

PZZ475-220030-
/O.CON.KEKA.SC.Y.0015.200221T2300Z-200223T0800Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
829 AM PST Fri Feb 21 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO MIDNIGHT PST SATURDAY NIGHT...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt. 
  Combined seas 8 to 10 feet Friday afternoon building to 10 to 
  12 feet on Saturday.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...From 3 PM Friday to midnight PST Saturday night.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
922 
WHUS76 KEKA 212215
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
215 PM PST Fri Feb 21 2020

PZZ470-220630-
/O.EXB.KEKA.SC.Y.0015.200222T0800Z-200223T0800Z/
Pt St George to Cape Mendocino 10 to 60 nm-
215 PM PST Fri Feb 21 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT PST SATURDAY NIGHT...

* WHAT...North winds 15 to 25 kt. Combined seas 8 to 11 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...From midnight tonight to midnight PST Saturday night.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ455-220630-
/O.EXB.KEKA.SC.Y.0015.200222T1100Z-200223T0800Z/
Cape Mendocino to Pt Arena out 10 nm-
215 PM PST Fri Feb 21 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM SATURDAY TO MIDNIGHT
PST SATURDAY NIGHT...

* WHAT...North winds 15 to 20 kt. Gusts to 30 kt near Cape
  Mendocino. Combined seas around 8 feet tonight building to 9 to
  11 feet on Saturday.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...From 3 AM Saturday to midnight PST Saturday night.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ475-220630-
/O.CON.KEKA.SC.Y.0015.200221T2300Z-200223T0800Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
215 PM PST Fri Feb 21 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST
SATURDAY NIGHT...

* WHAT...North winds 15 to 25 kt with gusts to 30 kt. Combined
  seas 8 to 10 feet building to 10 to 12 feet on Saturday.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...From 3 PM Friday to midnight PST Saturday night.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
048 
WHUS76 KEKA 220404
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
804 PM PST Fri Feb 21 2020

PZZ475-221215-
/O.CON.KEKA.SC.Y.0015.000000T0000Z-200223T0800Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
804 PM PST Fri Feb 21 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST
SATURDAY NIGHT...

* WHAT...North winds 15 to 25 kt with gusts to 30 kt. Combined 
  seas 8 to 10 feet building to 10 to 12 feet on Saturday.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...From 3 PM Friday to midnight PST Saturday night.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ470-221215-
/O.CON.KEKA.SC.Y.0015.200222T0800Z-200223T0800Z/
Pt St George to Cape Mendocino 10 to 60 nm-
804 PM PST Fri Feb 21 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO MIDNIGHT PST SATURDAY NIGHT...

* WHAT...North winds 15 to 25 kt. Combined seas 8 to 11 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...From midnight tonight to midnight PST Saturday night.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ455-221215-
/O.CON.KEKA.SC.Y.0015.200222T1100Z-200223T0800Z/
Cape Mendocino to Pt Arena out 10 nm-
804 PM PST Fri Feb 21 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 AM SATURDAY TO
MIDNIGHT PST SATURDAY NIGHT...

* WHAT...North winds 15 to 20 kt. Gusts to 30 kt near Cape 
  Mendocino. Combined seas around 8 feet tonight building to 9 
  to 11 feet on Saturday.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...From 3 AM Saturday to midnight PST Saturday night.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
164 
WHUS76 KEKA 221119
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
319 AM PST Sat Feb 22 2020

PZZ455-470-475-221930-
/O.CON.KEKA.SC.Y.0015.000000T0000Z-200223T0800Z/
Cape Mendocino to Pt Arena out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
319 AM PST Sat Feb 22 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST
TONIGHT...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 8 to 12 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm, Cape 
  Mendocino to Pt Arena out 10 nm and Cape Mendocino to Pt Arena 
  10 to 60 nm.

* WHEN...Until midnight PST tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
711 
WHUS76 KEKA 221622
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
822 AM PST Sat Feb 22 2020

PZZ455-470-475-230030-
/O.CON.KEKA.SC.Y.0015.000000T0000Z-200223T0800Z/
Cape Mendocino to Pt Arena out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
822 AM PST Sat Feb 22 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST
TONIGHT...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 8 to 12 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm, Cape 
  Mendocino to Pt Arena out 10 nm and Cape Mendocino to Pt Arena 
  10 to 60 nm.

* WHEN...Until midnight PST tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
041 
WHUS76 KEKA 222259
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
259 PM PST Sat Feb 22 2020

PZZ455-470-475-230700-
/O.EXT.KEKA.SC.Y.0015.000000T0000Z-200223T1100Z/
Cape Mendocino to Pt Arena out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
259 PM PST Sat Feb 22 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM PST SUNDAY...

* WHAT...Northwest winds 15 to 25 kt and seas 8 to 12 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm, Cape 
  Mendocino to Pt Arena out 10 nm and Cape Mendocino to Pt Arena 
  10 to 60 nm.

* WHEN...Until 3 AM PST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
038 
WHUS76 KEKA 230428
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
828 PM PST Sat Feb 22 2020

PZZ455-470-475-231100-
/O.CON.KEKA.SC.Y.0015.000000T0000Z-200223T1100Z/
Cape Mendocino to Pt Arena out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
828 PM PST Sat Feb 22 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST SUNDAY...

* WHAT...Northwest winds 15 to 25 kt and seas 8 to 12 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm, Cape 
  Mendocino to Pt Arena out 10 nm and Cape Mendocino to Pt Arena 
  10 to 60 nm.

* WHEN...Until 3 AM PST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
750 
WHUS76 KEKA 231059
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
259 AM PST Sun Feb 23 2020

PZZ470-231900-
/O.EXP.KEKA.SC.Y.0015.000000T0000Z-200223T1100Z/
/O.NEW.KEKA.SC.Y.0016.200224T0300Z-200225T1100Z/
Pt St George to Cape Mendocino 10 to 60 nm-
259 AM PST Sun Feb 23 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 3 AM
PST TUESDAY...

* WHAT...North winds 15 to 20 kt with gusts up to 25 kt and seas 
  11 to 15 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...From 7 PM this evening to 3 AM PST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ455-475-231900-
/O.EXP.KEKA.SC.Y.0015.000000T0000Z-200223T1100Z/
/O.NEW.KEKA.SC.Y.0016.200224T0900Z-200225T1100Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
259 AM PST Sun Feb 23 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM MONDAY TO 3 AM PST
TUESDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  11 to 15 feet expected.

* WHERE...Cape Mendocino to Pt Arena out 10 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...From 1 AM Monday to 3 AM PST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ450-231900-
/O.NEW.KEKA.SC.Y.0016.200224T0300Z-200225T1100Z/
Pt St George to Cape Mendocino out 10 nm-
259 AM PST Sun Feb 23 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 3 AM
PST TUESDAY...

* WHAT...North winds 10 to 20 kt with gusts up to 25 kt and seas 
  9 to 14 feet expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...From 7 PM this evening to 3 AM PST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at Feb 20, 4:22 AM PST, 9 hours 38 minutes earlier.

Area forecast discussion, Feb 20, 4:22 AM PST, 9 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
422 AM PST Thu Feb 20 2020

.SYNOPSIS...Dry and mild weather will continue through Saturday as
high pressure remains in control. The tail end of a cold front
may clip the far northern portions of our area with some light
rain late Saturday night or Sunday, followed by another period of
dry weather early next week.

&&

.DISCUSSION...The upper level well off the coast continues to
bring mid and high level clouds to the area. This bringing some
weak offshore flow to the area which is keeping the coast clear
this morning. Temperatures this afternoon will be similar to
yesterday. Winds will generally be out of the south to southeast
today.

Friday the upper level low starts to move out of the area and
there should be less mid level clouds around. Flow at the surface
will also become northerly again. A return of marine stratus is
expected Friday night, although it is possible Del Norte county
could remain clear with some offshore flow. Saturday high pressure
briefly moves over the area and will bring dry weather and mainly
clear skies once any morning stratus burns off.

Sunday models start to disagree on the overall pattern. This shows
up in the amount of precip over the area. The operational 00Z
operational GFS brought no precip to northern CA, although the 06Z
GFS does bring nearly a tenth of an inch to Del Norte county.
This is more in line with most of the GFS and NAEFS ensembles,
however this is significantly less than the models were showing
yesterday. The operational ECMWF is still showing 0.15 as far
south as Humboldt Bay. Needless confidence is low in the precip
amounts, however all model solutions are keeping rainfall amounts
less than a half inch.

Next week models are generally showing high pressure building in
over the west coast. This is generally expected to persist
through the week. There is a small chance for the some light rain
late in the week. The NBM has a slight chance on Thursday. The
ECMWF also supports this, although confidence is low on this
potential. Inland temperatures are generally expected to be
unseasonably warm. MKK

&&

.AVIATION...High cloud cover continues to linger over the area this
morning as an upper low passes to the south. These clouds have done
well to inhibit widespread fog/stratus development, and should
persist through much of the day. Some isolated patchy, shallow fog
may develop once again tonight along the coastal plain and through
some of the interior valleys, but otherwise expect VFR conditions to
continue through the TAF period at all terminals. /CB/TDJ

&&

.MARINE...Light, diurnal coastal winds and seasonally calm seas
persist for today as a low passes to the south of our area.
Northerlies are expected to slowly pick up tonight and tomorrow,
possibly returning to marginal advisory levels sometime late tomorrow
to early Saturday in the wake of this low, and strongest in the
usual spots to the south of Cape Mendocino and offshore of Pt Saint
George. Locally generated short-period seas will see a short-
lived uptick in intensity in response to these winds before both
weaken later in the weekend. Otherwise, model guidance regarding
the NW swell forecast to fill in early next week has trended the
size down and pushed timing back significantly. A NW swell is
expected to increase the average interval late in the weekend,
emanating from a storm currently tracking east near 160W, before
its energy is reinforced early next week by fresher waves from a
closer, more compact low which strengthens around 140W. Confidence
is relatively high on size and timing of the first swell on
Sunday, however model inconsistencies regarding the second event's
fetch orientation and strength currently leave confidence low in
both the precise timing and size of this reinforcement early next
week. /TDJ

&&

EKA WATCHES/WARNINGS/ADVISORIES... CA...None.

NORTHWEST CALIFORNIA COASTAL WATERS...None.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Feb 20, 3:12 AM PST, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
312 AM PST Thu Feb 20 2020

CAZ101>113-211115-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
312 AM PST Thu Feb 20 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Small Craft Advisories in California, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.